Texas, 2014

Flash Flooding in Texas, October 11, 2014

October 11, 2014 · NWS CRP · 3 events in 1 county or zone

A band of showers and thunderstorms were localized over the downtown and bay front areas of Corpus Christi on the evening of October 11th. Heavy rainfall amounts between 3 to 5 inches occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A band of showers and thunderstorms were localized over the downtown and bay front areas of Corpus Christi on the evening of October 11th. Heavy rainfall amounts between 3 to 5 inches occurred. This produced flooding of roads in the downtown area with water depth up to a foot in places. Some damage occurred to motorcycles at the American Bank Center where Bike Fest was being held.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Oct 11, 5:40 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Oct 11, 5:40 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
640 PM CDT SAT OCT 11 2014

.DISCUSSION...UPDATED FOR 00Z AVIATION.

&&

.AVIATION...STALLED OUT WEAK FRONTAL BOUNDARY IS CURRENTLY
STRETCHING FROM NORTHEAST TO SOUTHWEST ACROSS THE FORECAST AREA
WITH A WEAK SURFACE LOW PRESSURE TROUGH OVER THE RIO GRANDE
PLAINS. CONVECTIVE ACTIVITY HAS LARGELY CEASED AS OUTFLOW FROM
EARLIER THUNDERSTORMS HAS STABILIZED THE ATMOSPHERE ACROSS MUCH OF
THE REGION. MESOSCALE GUIDANCE SUGGESTS THAT THE BOUNDARY WILL SAG
JUST SOUTH OF THE REGION OVERNIGHT...BRINGING NORTH TO NORTHEAST
WINDS TO ALL TERMINALS OVERNIGHT. THE SLIGHT DEWPOINT DROP
ASSOCIATED WITH BEING ON THE NORTH SIDE OF THE BOUNDARY SHOULD
KEEP FOG OUT OF THE FORECAST...SO PRIMARY AVIATION CONCERN IS MVFR
CIGS. SOUTHEAST FLOW WILL RETURN AND PUSH THE BOUNDARY BACK NORTH
OF THE AREA BY EARLY AFTERNOON TOMORROW.

&&

.PREV DISCUSSION... /ISSUED 407 PM CDT SAT OCT 11 2014/

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...LAPS THETA-E DATA
DEPICTS THE STALLED FRONTAL BOUNDARY CURRENTLY DRAPED ACROSS THE
NORTHERN AND FAR WESTERN PORTIONS OF THE CWA. ADDITIONAL SOUTHWARD
MOVEMENT IS EXPECTED BUT SHOULD MAINLY BISECT THE CWA AS A COASTAL
TROUGH REMAINS TO THE SOUTH OF THE REGION. A GENERAL EASTERLY FLOW
IS EXPECTED TONIGHT ACROSS THE REGION AS A RESULT. RAIN CHANCES DO
REMAIN THROUGH THE EARLY EVENING HOURS ESPECIALLY ACROSS THE
SOUTHERN LOCATIONS WHERE A UNSTABLE CONDITIONS CONTINUE. HOWEVER
THE AREA SHOULD SEE A GRADUAL DIMINISHING TREND THROUGH THE
EVENING WITH THE LOSS OF HEATING. FOR EARLY SUNDAY...CUT BACK ON
POPS INLAND AS INSTABILITY IS LACKING...WITH SLIGHT TO CHANCE POPS
BACK IN THE FORECAST FOR THE AFTERNOON WITH HEATING. AS FOR
TEMPERATURES...DID COOL OVERNIGHT TEMPS FURTHER MAINLY ACROSS THE
NORTHERN LOCATIONS IN RELATION TO THE BOUNDARY AND DRIER AIR.
OTHERWISE...ANOTHER WARM DAY IS EXPECTED SUNDAY WITH HIGHS IN THE
UPPER 80S TO LOW 90S ACROSS THE REGION.

LONG TERM (MONDAY THROUGH SATURDAY)...EXPECT AN UPPER LEVEL
DISTURBANCE AND ASSOCIATED COLD FRONT TO MOVE ACRS THE CWA/MSA
MONDAY. ALTHOUGH MSTR REMAINS A LIMITING FACTOR TO CONVECTION...
ESPECIALLY OVER THE CNTRL/WRN CWA (GFS/NAM DETERMINISTIC PWAT
VALUES)...SREF QPF PROBABILITIES REMAIN SIGNIFICANT OVER MUCH OF THE
CWA/MSA. WL FCST ISOLD (FAR WRN CWA) TO SCT (CNTRL/ERN CWA)
CONVECTION OVER THE REGION SUNDAY NIGHT/MONDAY. NAM/GFS/ECMWF/GFS
ENSEMBLE MEAN GENERALLY CONSISTENT WITH THE TIMING OF THE FRONT
(OVER THE CNTRL CWA AROUND 18Z MONDAY THEN OFFSHORE AROUND 23Z
MONDAY.) CONCUR WITH HPC QPF WITH REGARD TO PCPN AMOUNTS. COOLER AND
DRIER CONDITIONS EXPECTED MONDAY NIGHT/TUESDAY/TUESDAY NIGHT.
COOLEST WEDNESDAY MORNING OWING STG RADIATIONAL COOLING EXPECTED
(PROXIMITY OF THE SFC RIDGE AXIS/DRY ATMOSPHERE.) TUESDAY THROUGH
THURSDAY...THE GFS ENSEMBLE MEAN DEPICTS THE FOREGOING UPPER SYSTEM
TO MOVE SLOWLY NEWD ACRS THE MISSISSIPPI VALLEY/MIDWEST WHILE A
QUASI-ZONAL UPPER PATTERN DEVELOPS OVER THE CNTRL/WRN CONUS. THIS
SUGGESTS A RTN TO ONSHORE FLOW. YET...GFS DETERMINISTIC MAINTAINS
VERY LOW PWAT VALUES DRG THE WEDNESDAY THROUGH SATURDAY PERIOD.
THUS...NO PCPN EXPECTED AFTER MONDAY.

MARINE...ANTICIPATE SCA CONDITIONS BEFORE THE FRONTAL PASSAGE
OVER THE COASTAL WATERS EARLY MONDAY MORNING AND THEN ONCE AGAIN
AFTER THE FROPA MONDAY NIGHT/EARLY TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    72  89  76  86  61  /  20  30  10  40  10
VICTORIA          68  87  73  84  55  /  30  30  10  50  10
LAREDO            74  92  74  86  60  /  20  10  10  20  10
ALICE             71  91  74  86  59  /  30  20  10  30  10
ROCKPORT          74  85  79  82  63  /  20  30  10  40  10
COTULLA           69  89  71  86  55  /  20  10  10  20  10
KINGSVILLE        72  90  76  87  60  /  20  20  10  40  10
NAVY CORPUS       75  87  78  83  67  /  20  30  10  40  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

IB/90...AVIATION
Hazardous weather outlook, Oct 11, 4:24 AM CST, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
524 AM CDT SAT OCT 11 2014

GMZ230-235-250-255-270-275-TXZ229>234-239>247-121030-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
524 AM CDT SAT OCT 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY
AND TONIGHT. NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.
HOWEVER...A FEW STORMS MAY BECOME STRONG WITH WIND GUSTS UP TO
AROUND 40 MPH AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
SUNDAY NIGHT THROUGH MONDAY. SEVERE WEATHER IS NOT ANTICIPATED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TE/TB

In the hours before

Special weather statement, Oct 11, 1:10 PM CST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
210 PM CDT SAT OCT 11 2014

TXZ232-233-246-112000-
BEE-GOLIAD-REFUGIO-
210 PM CDT SAT OCT 11 2014

...A STRONG THUNDERSTORM WAS AFFECTING BEE...GOLIAD AND REFUGIO
COUNTIES...

AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BLANCONIA...OR 9 MILES NORTHWEST OF
REFUGIO...MOVING NORTH AT 20 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

BLAYLOCK
Special weather statement, Oct 11, 2:50 PM CST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
350 PM CDT SAT OCT 11 2014

TXZ243-112130-
NUECES-
350 PM CDT SAT OCT 11 2014

...A STRONG THUNDERSTORM WAS AFFECTING NUECES COUNTY...

AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DRISCOLL...MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR...
  ROBSTOWN BY 425 PM CDT.
  4 MILES SOUTHWEST OF ANNAVILLE BY 430 PM CDT.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

BLAYLOCK
Special weather statement, Oct 11, 4:05 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
505 PM CDT SAT OCT 11 2014

TXZ243-112300-
NUECES-
505 PM CDT SAT OCT 11 2014

...A STRONG THUNDERSTORM WAS AFFECTING NUECES COUNTY...

AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER CENTRAL NUECES COUNTY NEAR NAVAL AIR
STATION CABANISS FIELD...OR 6 MILES SOUTHWEST OF CORPUS
CHRISTI...MOVING SOUTH AT 5 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

BLAYLOCK

The radar

The Corpus Christi radar (KCRP), 11 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Nueces

When
October 11, 7:10 PM CST to 8:10 PM CST
Where
Nueces County, 0.83 mi SSW of North Beach to 0.98 mi SSW of North Beach
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
27.810, -97.407

Spotter reported very heavy rain in the downtown area near Concrete Street. Water was up to 1 foot in depth at Interstate 37 and downtown with cars stalled.

Flash Flood, Nueces

When
October 11, 7:20 PM CST to 8:20 PM CST
Where
Nueces County, 1.46 mi NNE of Corpus Christi to 1.34 mi N of Corpus Christi
Cause
Heavy Rain
Reported by
Public
Coordinates
27.800, -97.412

Public reported flood waters were deep enough to prevent fire trucks from reaching the downtown area at Crosstown Expressway and Leopard Street.

Flash Flood, Nueces

When
October 11, 7:23 PM CST to 8:20 PM CST
Where
Nueces County, 0.79 mi SSE of North Beach to 0.69 mi SSW of North Beach
Cause
Heavy Rain
Property damage
$250,000
Reported by
Public
Coordinates
27.810, -97.394

Public reported flooding occurred near American Bank Center where Bike Fest was being held. Flood waters were deep enough to cause some damage to motorcycles outside.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546557, 546559, 546558.